Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 45, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 11, 2019, 12:32 AM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2019, 12:32 AM CDT (05:32 UTC)
- Expired
- Aug 11, 2019, 3:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Gove County, KS
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 2127 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
311 WGUS53 KGLD 110532 FFWGLD KSC063-110830- /O.NEW.KGLD.FF.W.0045.190811T0532Z-190811T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 1232 AM CDT Sun Aug 11 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Gove County in west central Kansas... * Until 330 AM CDT. * At 1229 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain has already fallen. Additional rainfall amounts of 1 to 3 inches will be possible as thunderstorms in Logan county move northeast into Gove county. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Oakley, Quinter, Grainfield, Grinnell, Gove, Park and The Monument Rocks. This includes Interstate 70 in Kansas between mile markers 76 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3870 10082 3913 10081 3913 10015 3870 10015 $$ Vincent
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 6:57 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 10, 6:57 PM CDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
557 PM MDT Sat Aug 10 2019
.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MDT Sat Aug 10 2019
The short term period will be active with thunderstorms expected
both tonight and again Sunday afternoon/Sunday night. Heavy
rainfall and flash flooding will be risks both days, with an
increased risk of severe storms Sunday afternoon/night.
For today...shortwave trough rotating around the upper ridge will
graze the area tonight, and a cold front will be dropping south
out of Nebraska. The two forcing mechanisms should be enough for
scattered to numerous thunderstorms to develop between 00-03z and
continue eastward through about 09z before exiting the area.
Details on most favored location somewhat difficult to pin down,
as hires CAms have shown variations from run to run. Generally
speaking, expecting scattered storms to develop along/north of the
front through about 03z, then perhaps a better cluster of storms
developing around 03z in southern part of the area and moving
northeast into the very moist post frontal environment.
Precipitable water values are very high for this time of year and
some training of storms is also possible. Cannot discount the
possibility of a supercell, if it can stay rooted in the boundary
layer, with 0-6km shear will be around 45kts and 0-3km storm
relative helicity will be up to 500 m2/s2 in eastern six counties.
Overnight, patchy fog may develop as precipitation ends with a
saturated airmass.
For Sunday...main difference compared to Saturday is stronger
forcing aloft. The upper ridge slides a bit southeast allowing the
shortwave trough coming over the top to be stronger. As a result,
coverage should be greater and have gone with categorical pops
Sunday night. Severe parameters all increase as well, with higher
CAPE and deep layer shear. Depending on where the heavy rain falls
tonight, would also expect flash flooding to be possible. Timing
for hazards will be late afternoon in northeast Colorado then
moving east into the remainder of the area Sunday evening.
Temperatures will be near normal both days with highs in the upper
80s to lower 90s and lows in the 60s.
.LONG TERM...(Monday through Saturday)
Issued at 105 PM MDT Sat Aug 10 2019
Synopsis... Showers and thunderstorms will be possible in the
afternoon and evening hours, mainly on Tuesday. Some lingering
showers could extend through the overnight hours Tuesday night and
last into the morning hours Wednesday. No severe weather is expected
at this time. Monday will generally be dry as well as Wednesday
afternoon through Saturday. Gradual warming is expected with high
temperatures in the upper 80s Monday afternoon increasing to the mid
90s by Friday afternoon. Lows will also increase slightly from the
upper 50s and low 60s to the mid to upper 60s later next week.
Discussion... Strong upper-level ridging will be present over the
southern United States early next week which will generally be
unsupportive of widespread precipitation over the Central High
Plains. However, a passing upper-level trough progressing eastward
across the Northern Plains Tuesday will provide some upper-level
support for ascent leading to showers and thunderstorms across the
Tri-State area from the afternoon hours Tuesday through the early
morning hours Wednesday. After that, the center of the strong upper-
level ridge will shift back to the southwestern United States with
ridging present in the upper-level flow pattern northward through
the Mountain West and into southern Alberta, Canada. This strong,
deep ridging will work to prevent further precipitation chances at
least through Friday. Warmer conditions under mostly sunny skies are
expected for the middle of next week.
Getting into next weekend, some forecast models are developing a
strong longwave upper-level trough over the western United States
which would provide increased rain chances for parts of the Central
High Plains Saturday and Sunday. In addition to providing increased
dynamic support for ascent, increased vertical wind shear will also
promote the formation of showers and thunderstorms toward the
weekend next week. However, with so much uncertainty at this time,
have mostly left out any mention of precipitation for Saturday in
the forecast. We should have more confidence in the chances for
precipitation next weekend as model guidance comes into focus over
the next few days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 541 PM MDT Sat Aug 10 2019
VFR conditions will persist through about 10Z at MCK and GLD with
thunderstorms moving across the TAF sites between 03-05Z. After
11Z, MVFR conditions are expected as lower clouds move into the
region in the wake of a cold front that the storms moving along
it. VFR conditions will return between 15-18Z on Sunday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
028-029.
CO...NONE.
NE...Flash Flood Watch through Sunday morning for NEZ080-081.
&&
SHORT TERM...024
LONG TERM...PATTON
AVIATION...LOCKHARTHazardous weather outlook, Aug 10, 2:55 AM CDT, 21 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 155 AM MDT Sat Aug 10 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110800- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 155 AM MDT Sat Aug 10 2019 /255 AM CDT Sat Aug 10 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Isolated severe thunderstorms capable of producing quarter size hail and wind gusts up to 65 mph will be possible late this afternoon and evening, primarily west of Highway 25 between 5 pm and 11 pm MDT. Locally heavy rainfall can be expected with any thunderstorms. Isolated flash flooding will be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Isolated severe thunderstorms capable of producing quarter to golf ball size hail and wind gusts up to 70 mph will be possible late Sunday afternoon and evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT. Locally heavy rainfall can be expected with any thunderstorms. Isolated flash flooding will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon and evening. Vincent
In the hours before
Special weather statement, Aug 10, 9:36 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
836 PM MDT Sat Aug 10 2019
COZ091-092-KSZ027-041-110300-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Greeley KS-
836 PM MDT Sat Aug 10 2019
...SPECIAL WEATHER STATEMENT...
At 836 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Weskan, or 12 miles east of Cheyenne Wells, moving
northeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Sharon Springs, Weskan and Arapahoe.
This includes Highway 385 between mile markers 154 and 160, and
between mile markers 165 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3867 10205 3890 10242 3914 10218 3894 10172
3886 10151 3862 10162
TIME...MOT...LOC 0236Z 224DEG 26KT 3886 10213
HillSpecial weather statement, Aug 10, 10:16 PM CDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Goodland KS 916 PM MDT Sat Aug 10 2019 KSZ013-027-110400- Wallace KS-Sherman KS- 916 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND SHERMAN COUNTIES UNTIL 1000 PM MDT... At 916 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Ruleton, moving north at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Goodland, Kanorado, Ruleton and Edson. This includes Interstate 70 in Kansas between mile markers 1 and 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3907 10204 3957 10204 3957 10139 3898 10174 TIME...MOT...LOC 0316Z 196DEG 29KT 3921 10183 Buller
Special weather statement, Aug 10, 11:10 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
1110 PM CDT Sat Aug 10 2019
KSZ002-003-014>016-029-NEZ080-081-110515-
Rawlins KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-Graham KS-
Red Willow NE-Hitchcock NE-
1110 PM CDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS...SHERIDAN...
RAWLINS...DECATUR...NORTHEASTERN GOVE...SOUTHWESTERN GRAHAM...
SOUTHWESTERN RED WILLOW AND HITCHCOCK COUNTIES UNTIL 1215 AM CDT...
At 1109 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of McDonald to 8 miles northeast
of Oakley to 4 miles southeast of Gove. Movement was northeast at 35
mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Oberlin, Hoxie, Atwood, Quinter, Trenton, Grainfield and Grinnell.
This includes Interstate 70 in Kansas between mile markers 82 and
111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3959 10018 3957 10018 3957 10015 3933 9988
3913 10008 3913 10015 3906 10015 3883 10038
3919 10079 3981 10136 4035 10105 4035 10100
TIME...MOT...LOC 0409Z 211DEG 32KT 3979 10128 3923 10077 3892 10042
BullerLocal storm report, Aug 10, 11:23 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND GST 2 ENE COLBY 39.40N 101.01W
08/10/2019 M78 MPH THOMAS KS EMERGENCY MNGR
SUSTAINED WINDS OF 58 MPH AT THE TIME OF THE
PEAK GUST. PEAK GUST LASTED FOR 5 MINUTES OR
SO.
1001 PM TSTM WND DMG 1 NW COLBY 39.40N 101.05W
08/10/2019 THOMAS KS EMERGENCY MNGR
MOST OF COLBY WITHOUT POWER.
&&Local storm report, Aug 11, 12:17 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1117 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HEAVY RAIN 11 S BREWSTER 39.20N 101.38W
08/10/2019 E3.00 INCH THOMAS KS PUBLIC
VIA FACEBOOK. RAIN THUS FAR TODAY AND
TONIGHT AND STILL RAINING.
&&Local storm report, Aug 11, 12:29 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD 12 NW WINONA 39.19N 101.39W
08/10/2019 SHERMAN KS PUBLIC
VIA FACEBOOK. ROAD FLOODED. ESTIMATED AT
LEAST 2 FEET DEEP IN SPOTS.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:18 PM CDT | Special Weather Statement | GLD | Greeley | 27 min |
| Aug 10, 9:31 PM CDT | Special Weather Statement | GLD | Sherman | 29 min |
| Aug 10, 9:36 PM CDT | Special Weather Statement | GLD | Wallace | 24 min |
| Aug 10, 9:39 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 36 min |
| Aug 10, 10:16 PM CDT | Special Weather Statement | GLD | Sherman | 44 min |
| Aug 10, 11:10 PM CDT | Special Weather Statement | GLD | Decatur, Rawlins, Sheridan | 65 min |
| Aug 10, 11:24 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 66 min |
| Aug 10, 11:30 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan, Thomas | 60 min |
| Aug 11, 12:01 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 44 min |
| Aug 11, 12:06 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 39 min |
| Aug 11, 12:18 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 42 min |
| Aug 11, 1:19 AM CDT | Special Weather Statement | GLD | Gove, Graham, Norton | 56 min |
| Aug 11, 1:20 AM CDT | Special Weather Statement | GLD | Gove | 40 min |
| Aug 11, 1:52 AM CDT | Special Weather Statement | GLD | Gove | 38 min |
| Aug 11, 3:25 AM CDT | Areal Flood Warning | GLD | Gove | 6 hr |
| Aug 11, 6:39 PM CDT | Special Weather Statement | GLD | Cheyenne | 36 min |
| Aug 11, 6:51 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 54 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.